Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS Lake Charles, LA

June 2, 2003Hardin County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 2, 2003, 3:32 PM CDT for Hardin County, Tyler County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 3:32 PM CDT (20:32 UTC)
Expired
Jun 2, 2003, 4:30 PM CDT
In force
58 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Hardin County, TX, Tyler County, TX

The radar

The Houston radar (KHGX), 117 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2019 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 022032
SVRLCH
TXC199-457-022130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
332 PM CDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TYLER COUNTY IN SOUTHEAST TEXAS
  HARDIN COUNTY IN SOUTHEAST TEXAS

* UNTIL 430 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF THICKET...MOVING NORTHEAST AT
  10 MPH.

* THIS STORM WILL BE NEAR...
  WILDWOOD...VILLAGE MILLS...HONEY ISLAND BY 430 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3042 9480 3027 9468 3044 9430 3067 9448

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:09 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 2, 2:09 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
155 PM CDT MON JUN  2 2003

.OVERVIEW...
CHANCES OF RAIN TONIGHT AND MONDAY WILL DIMINISH AS INSTABILITY AND
MOISTURE DECREASE.

.SHORT TERM...
LOW PRESSURE CENTER OVER NORTHERN ARKANSAS THIS EVENING WILL MOVE
NORTHEAST OVERNIGHT. COLD FRONT TRAILING FROM THE LOW SOUTHWEST
ACROSS NORTHEAST INTO CENTRAL TEXAS IS PROGGED TO MOVE SOUTH TO
STALL OVER SOUTHERN PARTS OF THE FORECAST AREA TUESDAY NIGHT INTO
WEDNESDAY. FRONT SHOULD MOVE BACK NORTH AS A WARM FRONT THURSDAY.

A MID TO UPPER LEVEL SHORTWAVE TROUGH AXIS IS PROGGED TO MOVE INTO
THE AREA TONIGHT. INCREASED INSTABILITY AHEAD OF THIS TROUGH WILL
INCREMENT THE CHANCES OF RAIN SLIGHTLY TONIGHT AND TUESDAY.
ATMOSPHERIC MOISTURE IS PROGGED TO DIMINISH TUESDAY NIGHT.

.EXTENDED...
ANOTHER COLD FRONT IS PROGGED TO MOVE SOUTHEAST ACROSS NORTHWEST
LOUISIANA TO CENTRAL TEXAS SATURDAY MORNING. FRONT IS PROGGED TO
DROP DOWN INTO CENTRAL LOUISIANA...INTERIOR SOUTHEAST TEXAS SUNDAY
MORNING THEN MOVE BACK NORTH BY MONDAY MORNING. NEAR AND AHEAD OF
THIS FRONT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY THROUGH MONDAY.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 73 91 72 90 / 40 30 10 10
KBPT 74 91 73 90 / 30 30 10 10
KAEX 72 92 71 90 / 40 30 10 10
KLFT 73 91 72 90 / 50 30 10 10

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.

 20
Hazardous weather outlook, Jun 2, 5:25 AM CDT, 10 hours 7 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-030900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
525 AM CDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE MIDDLE OF THE AFTERNOON HOURS ACROSS THE LAKES REGION OF
SOUTHEAST TEXAS AND CENTRAL LOUISIANA. STORMS TODAY WILL MOVE TO THE
SOUTHEAST PRODUCING NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES.

SEVERE WEATHER IS NOT EXPECTED. HEAT INDICES WILL AGAIN REACH THE
CENTURY MARK.

A BURN BAN HAS ALSO BEEN DECLARED IN HARDIN JEFFERSON AND ORANGE
COUNTIES IN SOUTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

A CHANCE OF SHOWERS AND THUNDERSTORMS RETURNS ON TUESDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS LOOK TO SHUT-OFF ON WEDNESDAY ONLY TO
MOVE BACK INTO THE FORECAST ON THURSDAY. CHANCES INCREASE INTO
SATURDAY AS AN OLD TROPICAL SYSTEM MOVES ACROSS MEXICO AND INTO
THE GULF. THIS SYSTEM IS EXPECTED TO MOVE INTO INTO SOUTHEAST TEXAS
AND LOUISIANA ON FRIDAY AFTERNOON INTO SATURDAY MORNING.

THE UPDATED U.S. DROUGHT MONITOR NOW SHOWS THE ENTIRE AREA SOUTH OF
THE RED RIVER IN A MODERATE DROUGHT.

.SPOTTER INFORMATION STATEMENT...
SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT. THE ASSISTANCE OF
STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT
REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 3:26 PM CDT, 6 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-022300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
326 PM CDT MON JUN 2 2003

...FUNNEL CLOUDS AND WATERSPOUTS POSSIBLE THIS AFTERNOON...

FUNNEL CLOUDS HAVE BEEN SPOTTED IN SAINT MARTIN PARISH.

A MOIST TROPICAL AIRMASS AND RELATIVELY WEAK WINDS IN THE LOW TO MID
LEVELS OF THE ATMOSPHERE ARE IN PLACE ACROSS THE AREA. UNDER THESE
CONDITIONS...SHORT-LIVED FUNNEL CLOUDS AND WATERSPOUTS WILL BE
POSSIBLE...ESPECIALLY DURING THE MID AFTERNOON HOURS...ALONG THE
COASTAL PARISHES OF SOUTH-CENTRAL LOUISIANA AND ADJACENT COASTAL
WATERS. OFTEN...FUNNEL CLOUDS AND WATERSPOUTS FORM UNDER RAPIDLY
DEVELOPING CUMULUS CLOUDS WHERE SEABREEZE AND RAIN COOLED
BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...COLLIDE.

THESE FUNNEL CLOUDS CAN CAUSE DAMAGE IF THEY TOUCH DOWN. ALSO...
WATERSPOUTS POSE A SERIOUS THREAT TO MARINERS AND CAN CAPSIZE A SMALL
CRAFT.

STAY TUNED TO NOAA WEATHER RADIO..COMMERCIAL TELEVISION OR RADIO
FOR LATER STATEMENTS. ADDITIONAL WEATHER INFORMATION CAN ALSO BE
OBTAINED THROUGH OUR HOME PAGE AT WWW.SRH.NOAA.GOV/LCH.

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.